Michigan, 2018

High Wind in Michigan, October 3, 2018

October 3, 2018 · NWS MQT · 5 events in 3 counties and zones

The passage of a powerful cold front generated strong winds over portions of Upper Michigan from late on the 3rd into the 4th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

The passage of a powerful cold front generated strong winds over portions of Upper Michigan from late on the 3rd into the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Oct 3, 6:47 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Oct 3, 6:47 PM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
747 PM EDT Wed Oct 3 2018

.SHORT TERM...(This evening through Thursday)
Issued at 331 PM EDT WED OCT 3 2018

This afternoon cloud cover was extensive across much of the Upper
Peninsula with pockets of scattered showers. Low pressure currently
located in central Minnesota continues to quickly lift northeast
this afternoon as the main upper-level wave begins to take on a
negative tilt across North Dakota up into Manitoba. The primary
concerns through the rest of today and tonight are 1) the potential
for strong to severe thunderstorms this evening and 2) the expected
strong/gusty northwest winds overnight, which will have impacts
along our coastline and inland from Lake Superior.

On the potential for strong to severe storms this evening: The
bottom line is, albeit conditional based on cloud cover, if surface
based convection can become established and move into Upper Michigan
there is a chance for strong to severe storms this evening. Even
though we've been socked in cloud cover for much of the day, it
doesn't appear that the warm front will have any issues surging
northward through our area, placing us well into the warm sector and
under conditions. While the thermodynamics may be lacking a bit,
given the dynamics and forcing at play, it won't take much to get
organized convection (linear and perhaps a few supercells). The main
timing of these storms looks to be after 4pm CDT/5pm EDT with storm
moving primarily from the southwest to northeast through the evening
hours. Initially, if any convection can remain discrete there will
be a tornado threat given the low LCLs and impressive helicity
values. The biggest concern for a tornado or two is across the south
central, as that would be where the nose of better instability is
progged to set up. Later this evening, between 7pm CDT/9pm EDT to
10pm CDT/11pm EDT, the trailing cold front will sweep west to east
across the Upper Peninsula, providing additional forcing for
thunderstorms. Given the strong low-level wind fields, it certainly
is possible we could see damaging winds and some embedded
circulations in any bowing segments. Any lingering storms across the
Upper Peninsula will clear out of the east half after 11pm CDT/12am
EDT.

Expected strong/gusty northwest winds tonight into early Thursday
morning: Behind the exiting cold front, winds will become west to
northwesterly and increase. Across the Keweenaw Peninsula, after the
winds switch around, wind gusts are expected to approach 45-50mph.
Wouldn't be surprised if a few wind gusts approach 55-60mph in
exposed areas or near the western shoreline, but these winds are not
expected to persist long enough for any changes in headlines. As
northwest winds scream across eastern Lake Superior and come onshore
east of Marquette, still expect 40-50mph winds to push onshore
across Alger, northern Schoolcraft and Luce counties. Elsewhere,
wind gusts between 25 and 35 mph, if not locally higher across areas
with higher terrain, are still expected behind the cold front.
Certainly could see some tree damage and power outages, especially
across the Keweenaw and east of Marquette due to the above mentioned
strong and gusty winds. Another impact from the winds will be the
waves, the combination of strong/gusty winds off of Lake Superior
will also create issues with beach erosion and lakeshore flooding
along the Lake Superior shoreline in Alger and Luce counties.

.LONG TERM...(Thursday night through Wednesday)
Issued at 356 PM EDT WED OCT 3 2018

High pressure moving in tomorrow will temporarily keep the weather
benign. However, shortwave and upper jet streak moving into Upper
Michigan overnight tomorrow into early Friday should be enough of a
trigger to allow for more showers to develop. The biggest question
of this time frame will be whether or not wintry precip is able to
mix in or if it stays all liquid. Lows will be dropping into the low
to mid 30s for most of the U.P., with the coldest temps expected in
the interior sections. Analyzing a model sounding along the WI/MI
border, enough CAA looks to have moved in by then to allow for ice
to be present aloft. This would yield the potential for snow to mix
in, if this holds true. The confidence though is rather low, with
higher confidence in it being just rain. Although surface temps are
forecast to drop near or below freezing by early Friday, freezing
rain seems unlikely given how warm surfaces are (but worth noting
these forecast temps combining with the potential for liquid
precip). Regardless of whether or not wintry precip occurs, no
accumulations are expected.

Low pressure system will march through the middle of the Great Lakes
region early Saturday with another brief dry period late Saturday
into early Sunday. The pattern remains unsettled though with
widespread precip looking to move back in as early as overnight
Sunday into early Monday. By early next week, models are suggesting
a blocking pattern emerging, with unsettled weather potentially
remaining in place through the rest of the long-term period.

Temperatures through the weekend will likely remain near or slightly
below normal for this time of year, with a warm-up anticipated by
early next week. As mentioned, the coldest night will occur tomorrow
night with above freezing lows anticipated for the remainder of the
period.
&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 746 PM EDT WED OCT 3 2018

LIFR/IFR cigs at KCMX and KSAW will give way to MVFR conditions late
this evening as a cold front moves through Upper Michigan. Gusty
winds with thunderstorms are also possible through this evening. As
thunderstorm activity moves off to the east tonight, very strong and
gusty west to northwest winds will impact all terminals through the
early morning hours on Thursday. With drier air moving in behind the
cold front, clouds will lift into the VFR category tonight. Winds
will then subside through the mid to late morning hours on Thursday.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 331 PM EDT WED OCT 3 2018

Southerly winds 10 to 20 knots will become west, and the
northwesterly later this evening and into the overnight hours behind
a strengthening surface low as it tracks across Lake Superior.
Behind this front, as winds become west to northwest expect high-end
gales to overspread the lake from west to east tonight through
Thursday morning. Across the eastern half of the lake, storm force
winds are still expected. Winds will diminish Thursday as high
pressure moves in. No other gales are expected through the forecast
period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Wind Advisory from midnight tonight to 9 AM EDT Thursday for
     MIZ006-007-085.

  Wind Advisory from 11 PM EDT /10 PM CDT/ this evening to 6 AM
     EDT /5 AM CDT/ Thursday for MIZ001>003-009.

  Lakeshore Flood Advisory from 2 AM to 2 PM EDT Thursday for
     MIZ006-007.

Lake Superior...
  Storm Warning from 11 PM this evening to 10 AM EDT Thursday for
     LSZ248>251-265>267.

  Gale Warning until 8 AM EDT /7 AM CDT/ Thursday for LSZ162-263-
     264.

  Gale Warning from 11 PM this evening to 7 AM EDT Thursday for
     LSZ245>247.

  Gale Warning until 8 AM EDT /7 AM CDT/ Thursday for LSZ240>244.

Lake Michigan...
  Gale Warning until 8 AM EDT Thursday for LMZ221-248-250.

&&

SHORT TERM...Ritzman
LONG TERM...lg
AVIATION...JLB
MARINE...Ritzman
Hazardous weather outlook, Oct 3, 3:56 PM EST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
456 PM EDT Wed Oct 3 2018

MIZ001>007-009>014-084-085-042100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
456 PM EDT Wed Oct 3 2018 /356 PM CDT Wed Oct 3 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Strong to severe thunderstorms will be possible this evening. Some
storms may contain damaging winds and hail. A brief tornado cannot
be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
at our webpage, Facebook page, or on Twitter.

LSZ162-240>251-263>267-042100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
456 PM EDT Wed Oct 3 2018 /356 PM CDT Wed Oct 3 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Strong to potentially severe thunderstorms will be possible this
evening. Some storms may contain damaging winds and hail. A brief
waterspout cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
at our webpage, Facebook page, or on Twitter.

LMZ221-248-250-042100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
456 PM EDT Wed Oct 3 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Strong to potentially severe thunderstorms will be possible this
evening. Some storms may contain damaging winds and hail. A brief
waterspout cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
at our webpage, Facebook page, or on Twitter.

lg

In the hours before

Special weather statement, Oct 3, 7:18 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Marquette MI
718 PM CDT WED OCT 3 2018

MIZ012-040100-
Menominee MI-
718 PM CDT WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MENOMINEE COUNTY UNTIL
800 PM CDT...

At 718 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of La Branche to 7 miles
southeast of Norway. Movement was northeast at 55 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Powers, Hermansville, Spalding, Faithorn and Cunard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Marquette.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
Upper Michigan.

LAT...LON 4565 8783 4567 8782 4568 8778 4571 8783
      4572 8782 4573 8770 4581 8770 4578 8732
      4574 8733 4566 8762
TIME...MOT...LOC 0018Z 246DEG 46KT 4584 8758 4571 8779

lg
Local storm report, Oct 3, 7:19 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
819 PM EDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HEAVY RAIN       2 NW KIVA               46.27N 87.12W
10/03/2018  M1.09 INCH       MARQUETTE          MI   MESONET

            1-HOUR RAINFALL AT MESONET SITE MC037.

&&

RJC
Special weather statement, Oct 3, 7:49 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Marquette MI
849 PM EDT WED OCT 3 2018

MIZ013-014-040115-
Southern Schoolcraft MI-Delta MI-
849 PM EDT WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DELTA AND SOUTHWESTERN
SCHOOLCRAFT COUNTIES UNTIL 915 PM EDT...

At 849 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gladstone, or near Escanaba, moving east at 65 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Escanaba, Gladstone, Rapid River, Nahma, Garden Corners, Isabella,
Ensign, Nahma Junction and Cooks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Marquette.

&&

A Tornado Watch remains in effect until midnight EDT for east central
Upper and south central Upper Michigan.

LAT...LON 4573 8719 4587 8721 4607 8643 4579 8646
TIME...MOT...LOC 0049Z 256DEG 57KT 4583 8712

lg
Special weather statement, Oct 3, 7:49 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Marquette MI
849 PM EDT WED OCT 3 2018

MIZ006-007-085-040115-
Northern Schoolcraft MI-Luce MI-Alger MI-
849 PM EDT WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LUCE...NORTHEASTERN
SCHOOLCRAFT AND NORTHEASTERN ALGER COUNTIES UNTIL 915 PM EDT...

At 849 PM EDT, Doppler radar was tracking a strong thunderstorm over
M-28 between Shingleton and Seney, or 19 miles southeast of Chapel
Lake, moving northeast at 60 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
McMillan, Seney, M-28 between Shingleton and Seney, Muskallonge State
Park, Deer Park, Four Mile Corner, Snyder Lake, Pine Stump Junction
and Nawakwa Lake.

A Tornado Watch remains in effect until midnight EDT for north
central Upper and east central Upper Michigan.

LAT...LON 4621 8622 4637 8632 4675 8554 4641 8529
TIME...MOT...LOC 0049Z 246DEG 61KT 4632 8618

KCW
Special weather statement, Oct 3, 8:17 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Marquette MI
917 PM EDT WED OCT 3 2018

MIZ004-010-040200-
Baraga MI-Iron MI-
917 PM EDT WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN IRON AND SOUTHWESTERN
BARAGA COUNTIES UNTIL 1000 PM EDT/900 PM CDT/...

At 917 PM EDT/817 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles south of Kenton, or 18 miles northwest of Iron
River, moving east at 65 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
U.S. 141 between Covington and Amasa, Amasa, Paint Lake, Gibbs City,
Ned Lake and Bone Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until midnight EDT/1100 PM CDT/ for
north central Upper and south central Upper Michigan.

LAT...LON 4640 8897 4642 8880 4642 8868 4644 8867
      4651 8812 4616 8811 4622 8896
TIME...MOT...LOC 0117Z 268DEG 55KT 4632 8885

Ritzman
Special weather statement, Oct 3, 8:51 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Marquette MI
951 PM EDT WED OCT 3 2018

MIZ005-040215-
Marquette MI-
951 PM EDT WED OCT 3 2018

...SPECIAL WEATHER STATEMENT...

At 951 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Squaw Lake, or 17 miles southwest of Ishpeming,
moving east at 65 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Marquette, Ishpeming, Presque Isle, Negaunee, K. I. Sawyer Airport,
Squaw Lake, K I Sawyer, Trowbridge Park, West Ishpeming, Harvey,
Gwinn, Witch Lake, Sands, Republic, Humboldt, Beaver Grove, The 553
and 480 Crossroads, Little Lake, Big Bass Lake and Palmer.

A Tornado Watch remains in effect until midnight EDT for north
central Upper and south central Upper Michigan.

LAT...LON 4626 8810 4639 8812 4647 8812 4660 8727
      4624 8725
TIME...MOT...LOC 0151Z 265DEG 61KT 4639 8799

KCW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Southern Schoolcraft

When
October 3, 8:54 PM EST to 8:59 PM EST
Where
Southern Schoolcraft forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

The Port Inland marine GLOS station measured a peak wind of 62 mph during the evening of the 3rd.

High Wind, Southern Schoolcraft

When
October 3, 9:03 PM EST to 9:08 PM EST
Where
Southern Schoolcraft forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

A mesonet station near Germfask measured a wind gust of 59 mph.

High Wind, Keweenaw

When
October 3, 11:24 PM EST to 11:29 PM EST
Where
Keweenaw forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The Ojibway RAWS station on Isle Royale National Park measured a wind gust to 65 mph.

High Wind, Northern Houghton

When
October 3, 11:25 PM EST to 11:30 PM EST
Where
Northern Houghton forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Two trees were snapped at the bases near Allouez in northern Houghton County. The time of this delayed social media report was estimated from maximum wind gusts at nearby observing stations.

High Wind, Northern Houghton

When
October 3, 11:25 PM EST to 11:30 PM EST
Where
Northern Houghton forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The Houghton County Airport ASOS measured a wind gust of 65 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784149, 783924, 784138, 783920, 783922.